Our 13 year old Lab was diagnosed with arthritis about a year ago and since August has been on a very low dose of steroids which has helped enormously. In the last few months she has started whining/ barking for no apparent reason. It gets worse in the evenings and doesn’t seem to matter what we do she continues. It is distressing for us all including our other lab. Does anyone else have this issue .. she doesn’t appear to be in pain but we are concerned that we are missing something.
Unusual behaviour can often be linked to pain, but in older dogs there can be the added element of canine cognitive dysfunction, a kind of dog dementia. This sometimes causes them to behave differently, and seemingly particularly in the evenings. There is little that can be done, but there are some diets and a few medications that can help, ask your vet for their input. Brain games and mental stimulation can be helpful too.
However, I would also rule out pain being a cause. To be blunt, if she has arthritis then she WILL be in pain, and I would revisit your vet for a medication review. Are you sure she is on steroids and not a non steroidal anti inflammatory? Steroids would be an unusual first choice for a dog with arthritis, and if there is no medical reason other than arthritis for their choice, then I would suggest asking for a vet check to discuss this.
See our website for further tips re home, lifestyle, and complementary therapies for further ways to help your dog and slow the progression of arthritis. Sadly it is debilitating and painful, and only worsens as it progresses. Avoiding high impact activities like ball chasing, stairs, getting in and out of the car would all make an impact too.
Let me know about her medications and I can help you further with regards to speaking to your vet going forwards, and perhaps help you with picking up on some of her chronic pain signs; these can be behavioural, like the barking, circling before laying down, seeming low in mood to postural; how she stands, head carriage, tail carriage, how she defecates etc.